Serotonin syndrome due to fluoxetine and tramadol in renal impaired patient

Authors

  • Rajnish Raj Department of Psychiatry Government Medical College and Rajindra Hospital, Patiala- 147001, Punjab, India
  • Raj Kumar Department of Pharmacology, Guru Gobind Singh Medical College, Baba Farid University of Health Sciences, Faridkot- 151203, Punjab, India
  • Balwant Singh Sidhu Department of Psychiatry Government Medical College and Rajindra Hospital, Patiala- 147001, Punjab, India
  • Saurabh Yakhami Department of Psychiatry Government Medical College and Rajindra Hospital, Patiala- 147001, Punjab, India

Keywords:

Serotonin syndrome, SSRIs (Serotonin Reuptake Inhibitors), Opioids, Drug-drug interactions, CYP 450

Abstract

Serotonin syndrome causes confusion or altered mental status; other symptoms include myoclonus, shivering, tremors, diaphoresis, hyperreflexia, incoordination, fever and diarrhoea. Tramadol possesses dual pharmacological effects i.e., a weak opiate agonist at mu, kappa and delta opiate receptors along with reuptake inhibition of norepinephrine and serotonin. Risk associated with tramadol increases when co-administered with serotonergic antidepressants or MAOIs (monoamine oxidase inhibitors) and in renal impaired. The incidence of this syndrome is less than 1% as most of the cases remain unreported. The case highlights the fact that interaction between serotonergic agents like fluoxetine and tramadol especially in the presence of co-morbid medical illness can lead to serotonin syndrome.

References

Takeshita J, Litzinger MH. Serotonin syndrome associated with tramadol. Primary Care Companion to the Journal of Clinical Psychiatry. 2009;11:273.

Chyka PA. Clinical Toxicology. In: Diprio JT, Talbert RL, Yee GC, Matzke GR, Wells BG, Posey LM ed. Pharmacotherapy- A Pathophysiological Approach. 8th ed. New York: McGraw-Hill; 2008: 27-49.

Sanyal D, Chakraborty S, Bhattacharyya R. An interesting case of serotonin syndrome precipitated by escitalopram. Indian Journal of Pharmacology 2010;42:418-9.

Howard BG, Akil H. Opioid Analgesics. In: Brunton LL, Lazo JS, Parkar LP ed. Goodman and Gilman’s- The Pharmacological Basis of Therapeutics. 11th ed. New York: McGraw-Hill; 2006: 547-590.

Sternbach, H. The serotonin syndrome. American Journal of Psychiatry. 1991;148:705-13.

Kumar BN, Shah R, Grover S. Serotonin syndrome while switching antidepressants. Indian Journal of Psychiatry. 2011;53:372.

Montgomery SA, Asberg M. A New Depression Scale Designed to be sensitive to change. British Journal of Psychiatry. 1979;134:382-9.

Canan F, Korkmaz U, Kocer E, Onder E, Yildirim S, Ataoglu A. Serotonin Syndrome with paroxetine overdose: A Case Report. Primary Care Companion to the Journal of Clinical Psychiatry. 2008;10:165-7.

Nayyar N. Serotonin syndrome associated with sertraline, trazodone and tramadol abuse. Indian Journal of Psychiatry. 2009;51:68.

Houlihan DJ. Serotonin syndrome resulting from coadministration of tramadol, venlafaxine and mirtazapine. Annals of Pharmacotherapy. 2004;38:411-3.

Downloads

Published

2017-01-23

How to Cite

Raj, R., Kumar, R., Sidhu, B. S., & Yakhami, S. (2017). Serotonin syndrome due to fluoxetine and tramadol in renal impaired patient. International Journal of Basic & Clinical Pharmacology, 3(1), 227–229. Retrieved from https://www.ijbcp.com/index.php/ijbcp/article/view/984